Commonly Asked Questions about Addiction and Treatment
Will insurance companies pay for substance abuse treatment?
Yes, many insurance companies do provide coverage for substance abuse treatment, but the extent and specifics of the coverage can vary widely depending on the individual insurance policy and the provider.
This coverage is largely due to the Mental Health Parity and Addiction Equity Act of 2008 in the United States, which requires health insurers and group health plans to provide the same level of benefits for mental and/or substance use treatment and services that they do for medical/surgical care.
Here's a closer look at some key aspects:
Types of Treatment Covered: Many insurance policies cover a range of substance abuse treatments, including detoxification, inpatient rehab, outpatient rehab, medication-assisted treatment, and ongoing counseling or therapy. However, the specific treatments covered will depend on your particular insurance policy.
Co-Pays and Deductibles: Even if an insurance policy covers substance abuse treatment, you may still be responsible for co-pays, deductibles, or coinsurance. These costs can vary depending on the specifics of your insurance plan.
Network Restrictions: Some insurance plans may only cover treatment provided by certain providers or facilities within their network. It's important to check with your insurance company to determine which providers are covered under your plan.
Preauthorization: Some insurance plans require preauthorization for certain types of substance abuse treatment. This means that the treatment must be approved by the insurance company before they will cover the cost.
Duration of Coverage: The duration of coverage for substance abuse treatment can vary. Some insurance plans may only cover a certain number of days of inpatient treatment or a certain number of therapy sessions, for example.
Affordable Care Act (ACA): Under the ACA, all health insurance plans sold on Health Insurance Exchanges must cover substance use disorder services.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.
What are the symptoms of opioid withdrawal?
Opioid withdrawal can be a challenging process that presents both physical and psychological symptoms. These symptoms can range from mild to severe, depending on factors like the type of opioid used, the duration and intensity of use, individual health status, and genetic factors. Here are common symptoms that might be experienced during opioid withdrawal:
- Muscle aches and pains
- Restlessness and agitation
- Runny nose and teary eyes
- Excessive yawning
- Goosebumps (hence the term "cold turkey")
- Abdominal cramping, diarrhea, nausea, and vomiting
- Rapid heartbeat
- High blood pressure
- Intense cravings for opioids
These symptoms can begin as early as a few hours after the last dose of the opioid and typically peak within 72 hours, though they may persist for a week or more. Post-acute withdrawal symptoms, which are primarily psychological, can continue for weeks or even months.
It's important to note that while opioid withdrawal can be extremely uncomfortable, it is generally not life-threatening. However, complications like severe dehydration due to vomiting and diarrhea can occur, which is why medical supervision is recommended during the withdrawal process. Furthermore, the risk of relapse is high during withdrawal, and using opioids again after a period of abstinence can lead to a potentially fatal overdose, as tolerance may have decreased.